Objective: Propylthioracil (PTU) when given long term has recently been implicated in the development of antineutrophil cytoplasmic antibody (ANCA) related systemic vasculitis. We describe a case of ANCA positive athropathy induced by long term PTU therapy. Methods: Assessment was based on patient's symptoms, signs, serum markers and treatment outcome as revealed by case notes and patient review. A Medline search for PTU related vasculitis was also performed. Results: A 27-year old woman with Grave's hyperthyroidism diagnosed in 1997, presented to clinic with clinical features of bilateral symmetrical inflammatory athropathy. She had previously received a radioactive iodine treatment in 1999 and has been taking PTU for a total of 73 months. Further radioactive iodine treatment was contraindicated in view of her ongoing plans to become pregnant. Serological tests revealed high titre (>640) of perinuclear-staining ANCA (pANCA) against myeloperoxidase (MPO) but negative against proteinase-3 (PR-3). Autoimmune screen were negative and no other organ system abnormality was noted. Her symptoms partially resolved three weeks after the withdrawal of PTU to carbimazole despite no change in the pANCA titre. In view of persistent hyperthyroidism and her on-going plan for pregnancy, a thyroidectomy was indicated. Conclusion: While non-specific muscle and joint aches are common features of hyperthyroidism, pANCA athropathy should be considered as an early manifestation of systemic vasculitis, particularly in patients with bilateral joint pains after long term (>18months) use of PTU. Current evidence suggest that while PTU therapy is associated with a higher prevalence of ANCA, the long term use of carbimazole also confers a small but significant risk to ANCA positivity. The altered immune state in autoimmune thyroid disease alone is not sufficient to induce ANCA positivity in patients taking antithyroid drugs(1).
1 Harper et al. Propylthiouracil and carbimazole associated-antineutrophil cytoplasmic antibodies (ANCA) in patients with Graves' disease. Clin Endocrinol 2004; 60:671
04 - 06 Apr 2005
British Endocrine Societies